I abhor violence,” says the usually mild-mannered New Yorker Mark Milano. “Until I started testosterone shots, I couldn’t even watch boxing.” But once the 50-year-old Milano, who’s had HIV since 1982, began the hormone-lifting injections, he says, “I became aggressive and obnoxious. I wanted to see guys hurt each other.”
Low testosterone (or “T”) troubles about 25% to 45% of men and women with HIV, causing fatigue, depression and bone thinning and shrinking weight, energy and libido. Milano’s T level was borderline low when his doctor prescribed weekly 100 mg injections of testoster-one cypionate in an attempt to reverse his weight and muscle loss.
The shots soon restored some size—both muscle and fat—but “I found myself constantly itching for a fight,” Milano says. “I provoked my very first brawl: a shoving match with a great big guy.” After three months, Milano shed the shots; nowadays, he bulks up with exercise and diet.
But testosterone replacement—in shots, patches, gels or creams—doesn’t have to make you mean (or, for women, hairy and husky-voiced).
- Monitoring your testosterone (both “free” and “total” counts) with periodic blood tests. The normal range is wide and idiosyncratic; only you and your doctor can determine whether (and when) you need replacement therapy. The decision will involve looking not only at the blood test results but also at your particular symptoms.
- Dosing carefully. You need just enough replacement testosterone to get your levels back to normal (women require far less than men). During replacement therapy, your doctor will check your testosterone levels regularly and adjust doses accordingly. Men should have prostate exams before and during T-replacement therapy because if cancer is present, testosterone can accelerate its growth.